Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 8, 2014McLeod County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 8, 2014, 5:34 PM CDT for McLeod County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 5:34 PM CDT (22:34 UTC)
Expired
May 8, 2014, 6:15 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:58 PM CDTHAIL 1.510 N Buffalo Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS83 KMPX 082234
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT THU MAY 8 2014

MNZ058-065-082315-
MEEKER-RENVILLE-
534 PM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MEEKER AND RENVILLE
COUNTIES THROUGH 615 PM CDT...

AT 528 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTH OF FORT RIDGELY STATE PARK. THIS STORM
WAS MOVING NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HECTOR.
  CORVUSO.
  STROUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4461 9478 4514 9476 4509 9446 4460 9467
TIME...MOT...LOC 2234Z 192DEG 37KT 4470 9471

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 4:14 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 8, 4:14 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT THU MAY 8 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)

ISSUED AT 400 PM CDT THU MAY 8 2014
WIDESPREAD THUNDERSTORMS ONGOING ACROSS THE FORECAST AREA. THE
CURRENT LINE OF STORMS IS THE FIRST OF TWO LINES EXPECTED OVER THE
NEXT SEVERAL HOURS. WIND AND HAIL WILL CONTINUE TO BE A THREAT AND
THE SECOND LINE WILL ALSO HAVE A TORNADO POTENTIAL...ESPECIALLY FOR
STORMS THAT REMAIN NEAR THE WARM FRONT IN SOUTHERN MN.

THERE HAS BEEN MODERATE INCREASES IN SBCAPE AND MLCAPE ALONG AND
SOUTH OF THE I-90 CORRIDOR IN FAR SOUTHERN MN OVER THE PAST 2-3
HOURS WITH THE 1000-1500 J/KG NOW BEING OBSERVED. NORTH OF THE WARM
FRONT THERE REMAINS A SEVERE WIND AND HAIL THREAT. THE WIND THREAT
WAS SOMEWHAT UNEXPECTED DUE TO THE LACK OF SURFACE ROOTED
STORMS...BUT THE FORCING AND INSTABILITY ABOVE THE SURFACE BASED CIN
IS OBVIOUSLY ENOUGH TO OVERCOME AND WE ARE GETTING WINDS OF 40-70
MPH DOWN TO THE SURFACE WITH THE MORE ORGANIZED LINES AND BOWING
SEGMENTS. THIS THREAT SHOULD CONTINUE INTO THE EARLY EVENING FOR
WEST CENTRAL WI ESPECIALLY FOR CONVECTIVE LINES THAT ARE
PERPENDICULAR TO SOUTHWEST TO NORTHEAST ORIENTATED DEEP LAYER SHEAR
VECTORS. DRYING IN THE WATER VAPOR NOW ENTERING FAR SOUTHWEST MN AND
WILL BE THE TRIGGER FOR A SECOND ROUND OF STORMS WITH THE POTENTIAL
FOR HAIL...WINDS AND EVEN TORNADOES ACROSS SOUTHERN MN. THE STRONG
DYNAMIC FORCING WILL CONTINUE TO LIFT THE WARM FRONT...BUT SURFACE
HEATING HAS BEEN LIMITED BY CONVECTIVE DEBRIS AND CLOUD COVER.
NONETHELESS...THE SECOND LINE OF STORMS WILL HAVE HIGHER END
POTENTIAL AND THE ENVIRONMENT IN SOUTH CENTRAL MN WILL SUPPORT
SUPERCELLS BETWEEN 5 PM AND 8 PM. WRAP AROUND SHOWERS WILL BE
POSSIBLE LATE TONIGHT AND EARLY FRIDAY AS THE UPPER LOW SLOWLY MOVES
NORTHEAST OF THE FORECAST AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM CDT THU MAY 8 2014

THE LONGER TERM CONTINUES TO POSE SIGNIFICANT TIMING AND OVERALL
DEVELOPMENT ISSUES WITH THE WESTERN/CENTRAL CONUS TROUGH DURING THE
PERIOD.

INITIALLY THE GFS AND ECMWF ARE IN FAIR AGREEMENT WITH THE SHORT
WAVE TROUGH MOVING THROUGH SATURDAY INTO SUNDAY.  STILL CONSTITUTES
HIGHER CHANCE POPS AT THE MOMENT. AFTER THAT...THE LONGER TERM
MODELS DIVERGE ON TIMING AND DEVELOPMENT OF THE TROUGH OVER THE AREA
INTO NEXT WEEK.  THE ECMWF IS MORE AMPLIFIED WITH THE SYSTEM...WITH
NORTHERN AND SOUTHERN STREAMS GRADUALLY MERGING AND LIFTING A FAIRLY
SIGNIFICANT TROUGH/SURFACE LOW NORTHEAST TOWARD THE GREAT LAKES BY
MIDWEEK.  THIS COULD INCLUDE THE THREAT OF STRONG/SEVERE STORMS AS
WELL.  WILL HAVE TO CONTINUE TO MONITOR MODEL TRENDS WITH THIS
SYSTEM. BOTH MODELS TREND COLDER AIR FILTERING INTO THE NORTHERN
CONUS AS THE TROUGH DIGS SOUTH AND EAST. HIGHS WILL ONLY BE IN THE
50S AND LOWS WILL BE DROPPING INTO THE MIDDLE 30S WHICH WILL
CONTINUE THE THREAT FOR FROST FROM WEDNESDAY INTO THE FOLLOWING
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1244 PM CDT THU MAY 8 2014

THUNDERSTORMS ARE DEVELOPING RAPIDLY IN SOUTHWEST MINNESOTA AND
WILL MOVE TO THE NORTH-NORTHEAST AT 50 TO 60 MPH. ALL THE TAF
SITES WILL SEE THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. THE
MINNESOTA SITES SHOULD SEE THUNDER BEFORE 6 PM AND WESTERN
WISCONSIN BETWEEN 5 PM AND 8 PM. LARGE HAIL IS THE BIGGEST THREAT
TODAY. IFR CEILINGS ARE ALREADY SCATTERED ABOUT...BUT CERTAINLY IN
THUNDERSTORMS EXPECT PERIODS OF IFR CEILINGS AND VISIBILITY.
MVFR CEILINGS ARE LIKELY TONIGHT BEHIND THE STORMS WITH SOME LIGHT
SHOWER LATE TONIGHT INTO FRIDAY MORNING.

KMSP...

STORMS ARE DEVELOPING RAPIDLY IN MINNESOTA EARLY THIS AFTERNOON.
KMSP SHOULD ACTUALLY SEE 2 ROUNDS OF THUNDERSTORMS OVER THE NEXT
SEVERAL HOURS. THE FIRST ROUND IS POSSIBLE BETWEEN 4 PM AND 5 PM
AND THE SECOND ROUND CLOSER TO 7 PM. HAIL IS THE MAIN THREAT
TODAY. THE SECOND ROUND NEAR 7 PM HAS A BETTER CHANCE OF PRODUCING
WIND. THE EVENING COMMUTE COULD BE SEVERELY IMPACTED BY THESE
THUNDERSTORMS AS THESE STORMS SHOULD BE INTENSE AND WIDESPREAD.
HIGH CONFIDENCE IN MVFR CEILINGS LINGERING INTO TOMORROW MORNING.

/OUTLOOK FOR KMSP/

FRI...MVFR AND CHC -SHRA EARLY...THEN VFR. WINDS W AT 10G20KTS.
SAT...VFR. CHC -TSRA. WINDS SSE 10KTS.
SUN...VFR. CHC -SHRA. WINDS SW TO NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, May 8, 12:31 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT THU MAY 8 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOUTH CENTRAL MINNESOTA HAS THE BEST CHANCE OF SEEING
LARGE HAIL AND TORNADOES BETWEEN 3 PM AND 6 PM.  SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE ELSEWHERE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS...INCLUDING EASTERN
MINNESOTA AND WESTERN WISCONSIN WHERE THERE IS A RISK OF LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS ALONG WITH A SMALL CHANCE
FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, May 8, 5:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NNW LAKEVILLE         44.70N 93.26W
05/08/2014                   DAKOTA             MN   EMERGENCY MANAGER

            LIGHT POLES DOWN

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 5:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NNW LAKEVILLE         44.70N 93.26W
05/08/2014                   DAKOTA             MN   EMERGENCY MANAGER

            15 INCH DIAMETER TREE DOWN AT 175TH AND
            IPAVA

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 5:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       BURNSVILLE              44.77N 93.28W
05/08/2014  E1.00 INCH       DAKOTA             MN   PUBLIC

            LOCAL STREET FLOODING.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 5:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          6 WSW LAKE CRYSTAL      44.09N 94.33W
05/08/2014                   BLUE EARTH         MN   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 5:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HEAVY RAIN       4 SE CEDAR FALLS        44.89N 91.82W
05/08/2014  E1.00 INCH       DUNN               WI   PUBLIC

            2 TO 3 INCHES OF WATER OVER HIGHWAY 29 5
            MILES EAST OF MENOMONIE

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 8, 5:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT THU MAY 8 2014

MNZ058-065-082315-
MEEKER-RENVILLE-
534 PM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MEEKER AND RENVILLE
COUNTIES THROUGH 615 PM CDT...

AT 528 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTH OF FORT RIDGELY STATE PARK. THIS STORM
WAS MOVING NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HECTOR.
  CORVUSO.
  STROUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4461 9478 4514 9476 4509 9446 4460 9467
TIME...MOT...LOC 2234Z 192DEG 37KT 4470 9471

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:20 PM CDTSpecial Weather StatementMPXBenton, Sherburne, Stearns55 min
May 7, 8:47 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Nicollet58 min
May 7, 8:58 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet62 min
May 7, 9:20 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca55 min
May 7, 9:22 PM CDTSpecial Weather StatementMPXSherburne68 min
May 7, 10:14 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Waseca61 min
May 7, 10:57 PM CDTSevere Thunderstorm WarningMPXRice48 min
May 7, 11:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott38 min
May 7, 11:41 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott49 min
May 8, 12:32 AM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington43 min
May 8, 2:02 AM CDTSpecial Weather StatementMPXIsanti43 min
May 8, 2:10 AM CDTSpecial Weather StatementMPXMcLeod35 min
May 8, 2:23 AM CDTSpecial Weather StatementMPXKandiyohi52 min
May 8, 3:05 AM CDTSpecial Weather StatementMPXBenton40 min
May 8, 6:09 AM CDTSpecial Weather StatementMPXWatonwan36 min
May 8, 7:08 AM CDTSpecial Weather StatementMPXDakota37 min
May 8, 8:13 AM CDTSpecial Weather StatementMPXWatonwan32 min
May 8, 8:37 AM CDTSpecial Weather StatementMPXNicollet23 min
May 8, 9:44 AM CDTSpecial Weather StatementMPXMartin46 min
May 8, 10:02 AM CDTSpecial Weather StatementMPXRedwood43 min
May 8, 10:20 AM CDTSpecial Weather StatementMPXFaribault25 min
May 8, 10:48 AM CDTSpecial Weather StatementMPXWaseca42 min
May 8, 11:18 AM CDTSpecial Weather StatementMPXLac qui Parle42 min
May 8, 11:27 AM CDTSpecial Weather StatementMPXRice48 min
May 8, 11:48 AM CDTSpecial Weather StatementMPXAnoka, Hennepin42 min
May 8, 12:01 PM CDTSpecial Weather StatementMPXStevens29 min
May 8, 12:22 PM CDTSpecial Weather StatementMPXWright23 min
May 8, 1:08 PM CDTSpecial Weather StatementMPXBrown37 min
May 8, 1:11 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood34 min
May 8, 1:44 PM CDTSpecial Weather StatementMPXStevens31 min
May 8, 2:12 PM CDTSpecial Weather StatementMPXFaribault33 min
May 8, 2:21 PM CDTSpecial Weather StatementMPXSherburne24 min
May 8, 2:55 PM CDTSpecial Weather StatementMPXCarver, Freeborn, Le Sueur, Rice, Scott, Steele and 1 more50 min
May 8, 3:07 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele23 min
May 8, 3:17 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice28 min
May 8, 3:23 PM CDTSevere Thunderstorm WarningMPXDakota, Scott52 min
May 8, 3:26 PM CDTSevere Thunderstorm WarningMPXGoodhue, Steele49 min
May 8, 3:58 PM CDTSevere Thunderstorm WarningMPXWashington47 min
May 8, 4:10 PM CDTSpecial Weather StatementMPXWatonwan35 min
May 8, 4:29 PM CDTTornado WarningMPXWatonwan31 min
May 8, 4:55 PM CDTTornado Warning Tornado observedMPXBlue Earth, Brown, Watonwan35 min
May 8, 5:15 PM CDTTornado Warning Tornado observedMPXBlue Earth, Nicollet45 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley49 min
May 8, 6:13 PM CDTSpecial Weather StatementMPXCarver32 min
May 8, 6:14 PM CDTSpecial Weather StatementMPXCarver31 min
May 8, 5:01 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Rusk59 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.